Colorado, 2003High Wind in Colorado, January 19, 2003
January 19, 2003 · NWS BOU · 1 event in 1 county or zone
1 high wind, as filed by the National Weather Service.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Denver/Boulder, CO wrote its last area forecast discussion before the first event at Jan 19, 3:57 AM MST, 2 hours 3 minutes earlier.
Area forecast discussion, Jan 19, 3:57 AM MST, 2 hours 3 minutes before
NORTHEAST AND NORTH CENTRAL COLORADO AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DENVER CO
355 AM MST SUN JAN 19 2003
SHORT TERM DISCUSSION: ANOTHER DRY DAY IN STORE FOR NE CO...WITH
GUSTY WINDS CONTG OVER THE HIGHER MTN ELEVATIONS. STRONG AND DRY
NWLY FLOW CONTS OVR WY AND CO THIS MRNG AS A STRONG UPR LVL RIDGE
REMAINS ANCHORED OVR THE WRN U.S. ASOS ON CORONA PASS HAS HAD WINDS
SUSTAINED AT 40-45 KTS ALL MRNG WITH PEAK GUSTS AS HIGH AS 57 KTS.
RAWS OBSERVATIONS HAVE SHOWN WINDS GUSTING TO THE UPR 30S AND LOWER
40S THROUGH THE MRNG. CROSS SECTIONS FM THE MESO-ETA SHOW A BIT OF
A PEAK IN THE CROSS BARRIER FLOW AT 12Z THIS MRNG...BUT ONLY MINIMAL
WEAKENING OF THE WINDS THE REST OF TODAY. MM5 MODEL SHOWS SFC PRES
GRADS ASSOCIATED WITH THE PERSISTENT MTN WAVE WILL REMAIN THROUGH
TODAY AND CONT THIS EVENING. FOR THE PAST COUPLE DAYS THE STRONG
WINDS HAVE REMAINED OVER THE HIGHER MTN RIDGES AND ERN SLOPES OF THE
FOOTHILLS AND SEE NO REASON FOR TODAY TO BE ANY DIFFERENT.
MAGNITUDE OF THE WIND SPEEDS ALSO SEEMS TO BE JUST BELOW HIGH WIND
CRITERIA...WITH THE STRONGEST FLOW ALOFT OVR NERN WY AND NEBRASKA.
WHILE THE WIND CONTS BLOWING IN THE MTNS...TEMPS ALOFT WILL ALSO BE
WARMING ABT 5-8 DEGS C AT 700 MB WHICH WILL TRANSLATE TO AFTN HIGHS
ABT 10-15 DEGS WARMER THAN YDA AFTN ON THE PLAINS. THE AMS OVR THE
REGION WL CONT QUITE DRY SO SKIES WL BE QUITE SUNNY. KDRBY
LONG TERM DISCUSSION...MON-TUE...MDLS MAINTAIN BLOCKING UPR RDG
OVR W COAST WITH CONTD NWLY FLO ALF ACRS CNTRL RCKYS. BOTH AVN
AND ETA TRY TO DRIVE A GUD SHT WV FM THE PAC INTO THE GRT BASIN
BY LATE TUE. AVN IS STRONGER AND LTL FASTER WITH SYS WHILE ETA
TENDS TO SPLT THE SHT WV WITH MOST OF ENERGY APPEARING TO BE IN
SRN BRANCH OF FLOW INTO AZ. BECUZ OF THE SPD DIFFERENCE AVN IS
FASTR TO SPRD MSTR IN ADV OF SYS INTO MTNS WITH SUM MINOR SNWFL
SHWN BY MON NGT...WHILE ETA HOLDS OFF ON ANY PCPN IN MTNS UNTIL
TUE NGT. TO COMPROMISE WILL GO WITH CURRENT FCST AND KEEP PCPN
DVLPG IN MTNS ON TUE AFTN. MDLS SHOW SUM GRDL COOLING ALF THRU
PRD...BUT WITH CONTD DWNSLP FLO ALG ERN SLPS AND ONTO HI PLAINS
TEMPS SHUD RMN WELL ABV SEASONAL NORMS AS MDLS KEEP SFC HI PRES
CONFINED TO GRT PLAINS AND UPR MISS VLY AND AWAY FRM ERN SLOPES
OF RCKYS. WILL GNLY AVERAGE THE MYRIAD MOS TEMP GDNC PRODUCTS.
IN XTNDD PRD...WED-SAT...WILL MAKE NO CHNGS TO PRSNT FCST ATTM.
GARD...WFO BOULDER
.DEN...NONE.
Hazardous weather outlook, Jan 18, 10:46 AM MST, 19 hours 14 minutes before
COZ030>051-191300-
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DENVER CO
1046 AM MST SAT JAN 18 2003
THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST AND NORTH CENTRAL
COLORADO.
.DAY ONE...TODAY AND TONIGHT
...STRONG AND GUSTY WINDS TO CONTINUE IN THE NORTHERN MOUNTAINS AND
FOOTHILLS....
STRONG NORTHWEST FLOW ALOFT WILL CONTINUE OVER THE OUTLOOK AREA
THROUGH TONIGHT. THESE WINDS WILL MIX DOWN TO THE SURFACE DURING THE
DAY PRODUCING WIND GUSTS OF 30 TO 50 MPH IN THE FOOTHILLS. ABOVE
TIMBERLINE EVEN STRONGER GUSTS TO AS HIGH AS 65 MPH MAY CAUSE GROUND
BLIZZARDS AND DANGEROUS WIND CHILLS. OVERNIGHT...THE STRONG AND
GUSTY WINDS SHOULD CONTINUE WITH FOOTHILL AREAS OF BOULDER...
LARIMER AND NORTHERN JEFFERSON COUNTIES POSSIBLY SEEING GUSTS AS
HIGH AS 60 MPH.
.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY
STRONG WINDS WILL CONTINUE IN THE MOUNTAINS AND FOOTHILLS ON
SUNDAY. SCATTERED SNOW SHOWERS WILL DEVELOP OVER THE MOUNTAINS LATE
TUESDAY WITH MORE WIDESPREAD SNOW...GUSTY WINDS...AND BLOWING SNOW
EXPECTED TUESDAY NIGHT AND WEDNESDAY. THE PLAINS WILL REMAIN DRY
THROUGH NEXT FRIDAY.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY OR TONIGHT.
BAKER/BARJENBRUCH
High Wind, Boulder & Jefferson Counties Below 6000 Feet / W Broomfield County
- When
- January 19, 6:00 AM MST
- Where
- Boulder & Jefferson Counties Below 6000 Feet / W Broomfield County forecast zone
- Measured
- 65 kt (75 mph) measured gust
- Reported by
- AWOS,ASOS,MESONET,ETC
- Coordinates
- 39.878, -105.220 (the zone’s center; the record gives no point)
The National Wind Technology Center registered a peak wind gust to 75 mph (65 kts).
- High Wind
- Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Frost and Freeze in Florida, January 19, 2003$2.0 million · 5 events
- Winter Weather in North Carolina, January 19, 200311 events
- Extreme Cold and Frost and Freeze in Florida, January 19, 200311 events
- High Surf in Hawaii, January 19 to 22, 20036 events
- Winter Storm in Michigan, January 19 to 23, 20033 events
- High Wind in Hawaii, January 19 to 21, 200361 kt wind · 3 events
- Blizzard in Alaska, January 19 to 20, 20032 events
- High Wind in Montana, January 19, 200351 kt wind · 1 event
- High Wind in Montana, January 19, 200357 kt wind · 1 event
- High Wind in Montana, January 19, 200357 kt wind · 1 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5338640.